Hit Your Head While Taking a Blood Thinner: Go to the ER Even If You Feel Fine?

Short answer: If you hit your head while taking an anticoagulant or certain antiplatelet medicines, obtain prompt same-day medical assessment even if you initially feel fine. Intracranial bleeding can develop or become apparent later without an obvious scalp wound or loss of consciousness. Do not stop or skip the medicine on your own. Bring the drug name, last dose and injury time to an emergency department or local urgent-care pathway. Call emergency services now for a worsening headache, repeated vomiting, confusion or unusual drowsiness, a seizure, one-sided weakness, slurred speech, vision change or loss of consciousness.

Who this answer is for

This applies after a fall, a blow from an object, a vehicle collision, sports impact or another jolt to the head in an adult taking medicines such as:

  • Anticoagulants: warfarin, apixaban, rivaroxaban, edoxaban, dabigatran, heparin or low-molecular-weight heparin
  • Antiplatelet medicines: clopidogrel, ticagrelor, prasugrel or aspirin

If you know it only as a “blood thinner,” check the prescription, packet, medication photo or alert card. This article concerns an actual blow or jolt to the head. An injury limited to another body part is not automatically the same scenario.

Why assessment matters when you feel normal

These medicines prevent harmful clots, but they can affect the development or control of bleeding after trauma. The CDC notes that traumatic brain injury can be missed in older adults and specifically identifies anticoagulants such as warfarin, rivaroxaban and apixaban and antiplatelets such as clopidogrel, ticagrelor and aspirin as medicines that may increase the risk of bleeding in the brain after TBI.

Korea’s national health information portal explains that an initially mild head injury can worsen over the following days. It also identifies anticoagulant or antiplatelet use as a risk factor in chronic subdural hematoma, which can follow a minor injury that the person may not remember. A small bruise, normal conversation and no loss of consciousness do not by themselves exclude intracranial bleeding.

Does everyone automatically need a CT scan?

Going for assessment does not mean every patient receives the same test. Clinicians consider age, injury time and mechanism, loss of consciousness or amnesia, neurological findings, the exact medicine and last dose, and other bleeding risks.

NICE recommends considering a head CT within eight hours of injury for someone taking an anticoagulant or an antiplatelet medicine other than aspirin alone, even when there is no other CT indication. If the person presents more than eight hours after the injury, it recommends considering CT within one hour. This is a clinical timing recommendation, not permission to wait at home for eight hours.

Aspirin monotherapy is excluded from that particular NICE provision, but ordinary head-injury criteria, age, symptoms and mechanism can still make urgent assessment or CT appropriate. Do not assume a medicine is aspirin alone if its name is uncertain.

What to do now—and what not to do

  • Move to a place without another fall risk and record the injury time, impact site and mechanism.
  • Do not drive yourself if possible. Have another person take you for assessment; use emergency services if symptoms are present.
  • Bring the prescription, packet or anticoagulant alert card and the time of the last dose. If you take warfarin, report the most recent INR if known.
  • For scalp bleeding, use gentle pressure with clean gauze unless the skull looks depressed, bone is visible or an object is embedded. Do not press on or remove a suspected penetrating object.
  • Do not stop, delay or take an extra anticoagulant or antiplatelet dose on your own. Interruption, restart and reversal require balancing bleeding risk against the condition the drug prevents.
  • Do not use a new pain medicine, sedative or alcohol to mask symptoms before checking what is safe with a clinician or pharmacist.

Danger signs: call emergency services now

CDC adult danger signs and other urgent head-injury findings include:

  • a headache that worsens and does not go away
  • repeated vomiting, convulsions or seizures
  • weakness or numbness on one side, or impaired walking, balance or coordination
  • slurred speech, unusual behavior, increasing confusion, or failure to recognize people or places
  • one pupil larger than the other, double vision or another vision change
  • loss of consciousness, increasing drowsiness or inability to wake
  • blood or clear fluid from the nose or ears, or bleeding that will not stop
  • a high-speed crash, fall from height, or neck pain or paralysis after the impact

The absence of these signs is not a reason to postpone same-day assessment when an anticoagulant is involved. Return immediately if a new symptom appears or worsens after an initial assessment.

Applying Korean and overseas pathways

In South Korea, call 119 for serious symptoms or unsafe transport. Otherwise contact an emergency department or local emergency-care service the same day and state that a head injury occurred while taking a blood thinner. NHS 111 and 999 are UK services, and NICE CT timing belongs to a UK clinical pathway. Clinicians in each country apply local resources and the patient’s condition when deciding on imaging, observation or admission.

If CT is normal or you are discharged, follow the observation period and return precautions provided by the treating service. People who live alone, have cognitive impairment or cannot reliably report symptoms need a safe monitoring plan.

What to record and ask

Record the injury time, height or speed, impact site, any loss of consciousness or memory gap, headache, vomiting, dizziness, vision change and scalp bleeding. Bring every prescription, over-the-counter medicine and supplement with the last dose. Mention previous brain bleeding, liver or kidney disease, heavy alcohol use, and any recent INR or kidney-function result.

  • Is my medicine an anticoagulant or an antiplatelet drug?
  • Do I need head CT or a period of observation now?
  • Should today’s medicine continue? If it changes, when should it restart?
  • If I go home, who should observe me, for how long, and which changes require immediate return?

Related reading

Sources

Reviewed: October 23, 2026. General health information, not an individual emergency assessment, CT decision, or instruction to stop or restart medication. No clinician-review claim is made.